HME Contemporary Art Festival will organise in collaboration with Frame Visual Art Finland live screening of this year’s Creative Time Summit talks and discussions from Stockholm. Themes of the Summit are the challenges of migration, the extreme growth of nationalism and homophobia, the uses of public sphere and how these challenges are met by artists who are re-imagining the public realm.
The Summit’s live screening will take place at Theatre WHS Union in Helsinki on November 14–15, 2014. Along with the screening there will be a discussion with local guest speakers who will be tackling these questions in the Finnish context. You can already view the line-up of the Summit speakers here; more information will be delivered closer to the event’s date. Free admission.
Creative Time Summit is an annual congress organised by New York-based Creative Time since 2009. Summit is a two-day event including talks and discussions, starting point of which is to explore the intersection of art and social justice. This year’s Summit is organised for the fist time outside of New York in collaboration with Public Art Agency Sweden.
Friday, Nov 14
IHME and Frame Visual Art Finland
11.00 INTRODUCTION & OPENING REMARKS
Silvana Imam, Rap Artist
Dr. Saskia Sassen, Professor of Sociology, Columbia University
12.10–12.25 BREAK 15 mins
12.25 SECTION 1: NATIONALISMS
Moderator: Ram Manikkalingam, Advisor to the Centre for Humanitarian Dialogue, a visiting professor at the University of Amsterdam
The recent European elections have demonstrated that nationalism remains a galvanizing force whose presence seems to only increase with the growth of inter-connected labor forces. Identification with the state, particularly through lines of heritage, history, and racial identification, serves as a rallying cry across the international arena.
Jonas Hassen Khemiri, Playwright, Novelist
Mariam Ghani, Artist
Jonas Dahlberg, Artist
Matthew Lucero and Tuan Andrew Nguyen, Artists, Propeller Group
Elisa Santos, Artist, Temporary Occupations
Jonas Staal, Artist
14.00 LUNCH BREAK 1h 15 mins, WHS Theatre Union sells refreshments during the breaks.
Creative Time Reports Film Program
15.15 SUMMIT LAB INTRODUCTION
Maria Villa, Presidente Néstor Kirchner fellow 2013-2014
15.20 Local programming: artist Pilvi Takala tells about her work in the urban space (in Finnish)
15.40 SECTION 2: Performing the City
Moderator: Andrea Phillips, Director Of Doctoral Research Program In The Department Of Art, Goldsmiths University Of London
The city operates not just as backdrop to public art, but also as inspiration and opposition, site and stage. While some artists enjoy what is possible in the city, others produce new lenses to understand its possibilities. The outcome of the artist and city relationship is often performative – and like the city, these expressions range from grandiose to quietly intimate.
Myriam Lefkowitz, Artist
Nástio Mosquito, Artist
Núria Güell, Artist
Poste Restante, Artists
Artist Jeremy Deller in Conversation with Nato Thompson
17.10 Local programming: artist Pilvi Takala discusses the themes of the Performing the City section together with Maria Hirvi-Ijäs (in Finnish)
Delay, Santiago Mostyn, 2014
17.40–17.55 BREAK 15 mins
17.55 SECTION 3: ACTIVATING PUBLIC SPACE
Moderator: Magdalena Malm
Public art today seeks not only to adorn, but also to move beyond aesthetics and activate civic engagement. Speakers in this section work with alternative modes of art production to redefine the role of culture in urban landscapes. Through their talks, they will tease out the ways in which underlying structures effect the possibilities of artistic production, how collaborations with state institutions change in moments of conflict, the fields in which a private foundation can act, and what role can art centers play in the development of local culture and politics beyond its own walls.
Nina Möntmann, Writer and Curator
Joanna Warsza, Curator
Roberta Uno, Senior Program Officer, The Ford Foundation
Maria Lind, Tensta Konsthall
Bettina Pehrsson, Marabouparken
Anna Kindgren and Carina Gunnars, The Work Group/ Konsthall C
Miriam Andersson Blecher, Botkyrka Konsthall
19.40 CLOSING REMARKS
20.00 End of the event.
Saturday, Nov 15
11.00 BETWEEN THE LINES
Laura Raicovich, Director of Global Initiatives, Creative Time
11.10 LEONORE ANNENBERG PRIZE FOR ART AND SOCIAL CHANGE AWARD CEREMONY
Elizabeth Sorensen, Creative Time board member
Presentation by artist Amar Kanwar
Amar Kanwar in conversation with Carol Becker, Dean of Faculty and Professor of the Arts at Columbia University School of the Arts
Malin Arnell, Artist
12.10–12.40 BREAK 30 mins
Edi Rama, Prime Minister of Albania
One Flew Over the Void, Javier Tellez, 2005
13.20–15.05 LUNCH BREAK 1 h 45 mins, WHS Theatre Union sells refreshments during the breaks.
Serious Games, Harun Farocki
15.15 SECTION 4: ART IN THE AGE OF SURVEILLANCE
Moderator: Birgitta Jónsdóttir, Member Of Icelandic Parliament, Chairperson Of Pirate Party; Artist
If the 1990s was the age of surveillance, then the current period has compounded this troubling sense of being watched. The recent revelations of NSA surveillance is exacerbated by the fact that self-surveilling has become the common language of contemporary living. As private and public become deeply intertwined, their political and personal implications grow increasingly conflated.
Jill Magid, Artist
Tomas Rafa, Artist
Dora Garcia, Artist
Natalia Eryomenko, representing the Vera Ermolaeva Foundation of Contemporary Feminist Art
16.35–17.15 BREAK 40 mins
How Not to Be Seen: A Fucking Didactic Educational, Hito Steyerl, 2014
17.20 SECTION 5: MIGRATIONS
Moderator: Soraya Post, Member of the EU Parliament
Migrants are individuals caught between the boundaries of nation states and the reality of international economics. These conditions make them paradoxically at the center of global politics and yet still at the periphery of international human rights. How are artists navigating and producing works at the heart of this paradox?
Christopher Robbins and John Ewing, Ghana ThinkTank
Olga Jitlina and Andrey Yakimov, Artists
Tone Olaf Nielsen, Curator And Program Coordinator, The Trampoline House
Favianna Rodriguez, Artist
Ahmet Ögüt, Artist
Tania Bruguera, Artist
18.50 CLOSING REMARKS
19.30 End of the event.
Read more of Creative Time Summit